Hypoglycaemia (low blood glucose)

Hypoglycaemia (low blood glucose)

Hypoglycaemia means "low blood glucose" that is usually under 4mmol/L. Hypoglycaemia (sometimes called a "hypo") can happen at any time during the day or night. You are unlikely to develop hypoglycaemia if you have Type 2 diabetes, unless you take sulphonylurea tablets or insulin therapy. Sometimes there is no obvious cause for a hypo, but the most common causes include:

  • an excessive dose of insulin or sulphonylureas
  • too little to eat
  • a delayed or skipped meal
  • increased physical activity
  • alcohol
  • illness (particularly a stomach upset)

The symptoms of hypoglycaemia vary from person to person. When hypoglycaemia begins you may experience early "warning signs". These can include feeling shaky, sweating, a tingling in the lips, pale skin, a pounding heart, confusion and irritability. Whilst the symptoms of hypoglycaemia can vary, they follow the same pattern for each person. There are four stages of hypoglycaemia.

Mild hypoglycaemia − If you have mild hypoglycaemia, it is usually possible to treat yourself and healthy blood glucose levels should be easy to restore.

Moderate hypoglycaemia − Low blood glucose levels can cause your body to release extra hormones (such as adrenaline), which lead to symptoms like anxiety and sickness. You can treat moderate hypoglycaemia yourself with a fast-acting carbohydrate, such as a sugary drink or glucose tablets.

Hypoglycaemia unawareness − When you get to this stage, you are probably unaware that you have hypoglycaemia, although it is likely to be obvious to those around you that something is not quite right. Hypoglycaemia unawareness increases your risk of developing severe hypoglycaemia.

Severe hypoglycaemia − If you are experiencing severe hypoglycaemia, you will need someone to help you. They should give you something to eat or a glucagon injection. If left untreated, severe hypoglycaemia can cause you to lose consciousness or have a seizure. If this happens, they must not put food or drink into your mouth.

Hypoglycaemia is rarely fatal. However, it is dangerous to have low blood glucose during certain activities, such as driving. You can get more information about driving and diabetes from your healthcare team and local licensing authority.

 

0
Beitrags basiert auf 0 Stimmen.